Coexistence of multiple parasitoids on a single host due to differences in parasitoid phenology

Hackett-Jones, E., Cobbold, C.A. and White, A. (2009) Coexistence of multiple parasitoids on a single host due to differences in parasitoid phenology. Theoretical Ecology, 2(1), pp. 19-31. (doi: 10.1007/s12080-008-0025-1)

Full text not currently available from Enlighten.


There are many well-documented cases in which multiple parasitoids can coexist on a single host species. We examine a theoretical framework to assess whether parasitoid coexistence can be explained through differences in timing of parasitoid oviposition and parasitoid emergence. This study explicitly includes the phenology of host and parasitoid development and explores how this mechanism affects the population dynamics. Coexistence of the host with two parasitoids requires a balance between parasitoid fecundity and survival and occurs most readily if one parasitoid attacks earlier but emerges later than the other parasitoid. The host density can either be decreased or increased when a second coexisting parasitoid is introduced into the system. However, there always exists a single parasitoid type that is most effective at depressing the host density, although this type may not be successful due to parasitoid competition. The coexistence of multiple parasitoids also affects the population dynamics. For instance, population oscillations can be removed by the introduction of a second parasitoid. In general, subtle differences in parasitoid phenology can give rise to different outcomes in a host–multi-parasitoid system, and this may offer some insight into why establishing criteria for the ‘ideal’ biological control agent has been so challenging.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Cobbold, Professor Christina
Authors: Hackett-Jones, E., Cobbold, C.A., and White, A.
Subjects:Q Science > QH Natural history > QH301 Biology
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Theoretical Ecology
ISSN (Online):1874-1746
Published Online:08 September 2008

University Staff: Request a correction | Enlighten Editors: Update this record